Wednesday, May 4, 2011

For the Flush of It

I started taking Niacin per my doctor's advice to help raise my HDL. (the good cholesterol) I bought a bottle of 500 mg extended release pills that I have been taking with lunch for the past 10 days or so. I figured lunch was good since I do not take any other pills at that time. I read up on the side effects and did my homework before starting. I love the website when researching medications and interactions of medications.

I did not notice any side effects and I figured I was one of the lucky ones. Then today at about 3pm I suddenly started to ITCH on my forearms and I could see them getting red. My neck/chest area was also feeling hot. I started to scratch my arms like crazy and was worried I would do some damage to my skin. I was like what in the world am I allergic to? It was almost feeling like I was breaking out in hives. I started to think about who might have Benadryl. Then there was the AH HA moment where I remembered the side effects for Niacin. The main side effect when taking niacin is Flushing.

Flushing Definition: warmth, itching, redness, or tingly feeling under your skin

Yup that is exactly what I had. We shall see tomorrow if it happens again. I did call the pharmacist to confirm the symptoms of flushing. She commented that usually it happens the first time you take the pill. I think I would have remembered if it had happened before. I may need to modify things if it happens again. I admit it was an interesting feeling, but one I really do not want to repeat. I really did not do anything different today that the other days so not sure what triggered it. 

1 comment:

  1. My husband takes it too and gets overall flushing that he compares to hot flashes. He also takes aspirin and I read if you take them at the same time it helps with the flushing. But, typical male, he resists advice so I can't tell you if that works or not. But I did read a lot about the flushing once he started experiencing it so know you are not alone.